Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
lmontgom

I've Tried Almost Everything - Any Suggestions On What To Do Next?

Recommended Posts

Hi. I'm 24, female, and I've been dealing with acne on and off for 11 years. I've been to different dermatologists, tried many medications, used lots of over-the-counter products, and haven't found an answer. In the beginning, I started off with antibiotics (minocycline, doxycycline) and topicals (Retin-A, Tazorac), and when none of that worked, I did my first round of Accuatne when I was in high school. Around that time I also tried a bunch of different birth control brands (Yaz, Ortho Tri Cyclin, etc) even though my blood tests showed that my hormone levels were balanced - none of them ever made a difference with my skin. Eventually I started taking Lo Estrin, since it had minimal side effects, and I've been taking it for the past 6 years or so. Since high school, I've taken 3 more rounds of Accutane, my fourth round finishing up in January 2012. Accutane has always worked for me, but after a while (a year or two) my mild acne always comes back. This last round I was on Accutane for a longer period of time, since my breakouts had gotten really bad before I started taking it and was continuing to break out well into month 6.

After I finished in January, however, things were going very well with my skin, as they always do when I get off Accutane; my post-acne red marks were fading, some of my oil came back around my t-zone but not too bad, and I really felt great about the way I looked - like I could go out to a bar with my friends without makeup, with my hair piled on top of my head, and still feel comfortable and confident. Since then, my regimen has consisted of washing in the a.m. and p.m. with Neutrogena Oil-Free Acne Wash Soothing Facial Scrub with aloe and chamomille, moisturizing with Pond's Dry Skin Cream in the morning and applying Retin-A Micro (.04%) at night. The Retin-A does tend to dry me out, and when I get too dry, I stop using it for a few days so my skin can have a break. I probably use too much Retin-A, and that's why it dries me out so often.

Anyway, for the past few months, everything's going downhill again. I moved back home in July, and around that time my acne has gradually been returning. At first, only my left cheek was a problem. My breakouts mainly consisted of small, inflamed bumps and whiteheads (which I never used to get too many of), and they would pop up about once a week and be gone a few days later. From there, the frequency of my breakouts increased, and my right cheek started breaking out as well. I went from breaking out once a week to breaking out every few days, and now the post-acne red marks are coming back. The breakouts themselves are still mainly comprised of smaller bumps and whiteheads, but there have been a couple bigger ones (nothing like the cystic, painful acne I was getting last year), but I'm worried that this will just contnue to worsen. In the past couple months I've been trying different things - I've been dairy-free since the beginning of the year, I went gluten-free a few weeks ago, I stopped taking my ADD and sleep aid meds about 2 months ago, and I started taking 50 mg Zinc a little over a week ago). My goal was to work on my skin from the inside out this time, and to try eating better in order to have healthier skin. Although I stopped taking my birth control, I am planning on going back on it in a couple weeks, because I don't want to screw with my hormones too much, especially since the Zinc supposedly has a hormonal component. A few days ago I started taking Wellbutrin (150 mg) for depression and anxiety; over the years my anxiety over my skin has turned into a really unhealthy obssession, and I thought that maybe all the stressing and worrying I do over my skin might contribute to me breaking out. For the past couple of days, however, I've been getting these breakout of tiny red bumps and whiteheads (and sometimes just red circles that look like pimples, but they're totally flat), and I think it might be the Wellbutrin.

I'm at my wit's end, and I really don't know where to go from here. I still believe that an antidepressant might help me (I've got a lot of issues other than acne), as well as therapy, but I just want to get to the bottom of this, because I really can't live with the idea that it just might not ever get better. Does anyone have any suggestions for something I could try? What do you swear by? Any and all advice for me or a next step would be greatly appreciated.

Share this post


Link to post
Share on other sites

I would recommend juicing. Its helped the quality of my skin. I do a cucumber tomato broccoli juice prob 3 times a day with meals.

Zinc never really did much for me and I noticed when I took it that I would be a lot more aggressive. I also noticed that my testosterone felt like it would peak upon waking up when I took it at night and didn't get as good of sleep. Just throwing that out there.

Share this post


Link to post
Share on other sites

have you ever considered trying spironolactone? you need to try it. it will save your life. its an anti androgen, and will supress the testosterone that causes the acne. you might have normal testosterone levels, but you might just have androgen sensitivity.

Share this post


Link to post
Share on other sites

I actually did try spiro earlier last year and really didn't like it. I don't remember how long I was on it for (a few months I think), but I didn't like the side effects. I wouldn't be averse to trying it again, but from what I remember it didn't really do it for me. I also really don't think that my acne is hormonal.

Edited by lmontgom

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×